When nutraceuticals reinforce drugs side effects: A case report

Roberto Russo, Luca Gallelli, Roberto Cannataro, Mariarita Perri, Antonio Calignano, Rita Citraro, Emilio Russo, Pietro Gareri, Andrea Corsonello, Giovambattista De Sarro

Research output: Contribution to journalArticlepeer-review

Abstract

Introduction: Nutraceutical is a term applied for a plethora of products ranging from isolated nutrients, herbal products to dietary supplements and recently, the interest for a nutraceutical approach to lipid and metabolic disorders is growing. Patients with metabolic conditions seem to appreciate a therapeutic management that does not involve drug treatment, particularly for the side effects due to statins, a class of drug used for lipid disorders. Statins directly induce skeletal muscle injury and in the elderly patients, under polytherapy treatments, this risk relies to an increase in adverse drug reactions due to drug interactions. Case Description: Herein we report a 70-year-old woman under polytherapy who developed rhabdomyolysis after starting the administration of a dietary supplement containing monacolin K. Using the Drug Interaction Probability Scale, we postulated that rhabdomyolysis was possibly related to a drug interaction between sertraline, rosuvastatin and monacolin K. These treatments were discontinued leading to a remission of both clinical symptoms and biochemical parameters. Conclusion: This case report highlights how pharmacological treatment must be periodically reassessed, since elderly people could take drugs by themselves when they donot need.

Original languageEnglish
Pages (from-to)264-266
Number of pages3
JournalCurrent Drug Safety
Volume11
Issue number3
Publication statusPublished - Nov 1 2016

Keywords

  • Interaction
  • Nutraceutical
  • Red yeast rice
  • Rhabdomyolysis
  • Rosuvastatin
  • Sertraline

ASJC Scopus subject areas

  • Toxicology
  • Pharmacology
  • Pharmacology (medical)

Fingerprint Dive into the research topics of 'When nutraceuticals reinforce drugs side effects: A case report'. Together they form a unique fingerprint.

Cite this